Living the Scientific Life (Scientist, Interrupted)

Well, nothing, really.

[NOTE: I put this commentary under the fold so it is not mirrored all over the intertubes by those four or five content-stealing sites out there].

Actually, I have been trying to get a few things straightened out in my life so I can once again focus on writing for you — which is the only thing (besides my beloved parrots) that gives me joy.

Unlike most people, who can function in their personal and professional life under the most dire and bleak of circumstances (how do they do it?), I am ashamed to admit that I am not one of them. I sincerely wish I was. But when I am plagued by horrible nightmares and am otherwise sleepless and obsessed about how I am going to pay my basic living expenses, I find it difficult to focus on trivialities like writing a science blog, writing a book proposal, following up a lead for an agent, working as a volunteer background interviewer and story researcher for the Huffington Post, and organizing the trip-of-my-lifetime to London. But the good news is that I am making some progress. Plus, I have managed to keep some cash on hand so I can still hang out at my local coffee shop/internet cafe and use their free wifi, guiltfree.

Unfortunately, the big news is that the community hospital that was prescribing my psych meds is dumping me, so I have been going through withdrawal. Withdrawal from my meds — as useless as I think they are — is defintely not to be recommended. I have already stopped taking one of my two prescribed meds, the antipsychotic quetiapine (Seroquel), with few bad side-effects, but withdrawal from the second medication, the SSRI, citalopram (Celexa), is much more daunting. (I write these details here because I know that several people who suffer from bipolar disorder read my blog).

Withdrawal makes my thinking fuzzy, it makes me completely unmotivated and I just don’t feel well at all; dizzy and nauseous, agitated and short-tempered. I am not sure about this, but I think withdrawal has transformed my already frightening nightmares into something that is truly terrifying. For example, I woke up screaming at three this morning because my “parental units” (whom I haven’t communicated with since I was a teenager) were trying to drill holes in my skull with an exceptionally wide and long drill bit. It’s difficult not to scream when you are staring down the barrel of a drill bit like the one I was looking at. The after-effects of this very realistic dream took hours to wear off. Embarassingly, all my windows were wide open. I just hope my neighbors so deeply asleep that they didn’t hear me.

So today, I called the psychiatric hospital where I was incarcerated a little over one year ago, hoping to get them to appeal to the community hospital who prescribes my meds to continue to do so. That community hospital treats me like I am completely invisible, and always has (as my helaing shoulder fracture clearly indicates), so it is no surprise that many months of personal and telephone appeals to the office staff, front desk staff and to two of the psychiatrists there have gone totally ignored.

Idiots.

Anyway, not to tell bore you with embarassing personal stuff, but that’s what I have been wrangling these past couple weeks.

Comments

  1. #1 JessC
    May 28, 2008

    OMG, all I can say coherently is that sucks! I’ve got the dreaded BP myself, and not having a supply of atypicals at hand can be terrifying *and* ssri withdrawal sucks (especially if you’ve got a doc who doesn’t believe it is real). Yes, withdrawal can create wickedly weird dreams (that seem to last forever while you are having them).

    You have nothing to be ashamed of in your lack of ability to function at a high level when the illness is taking it’s toll–would you feel ashamed if it it was the flu that was affecting you?

    One thought (I wish I could come up with more): have you tried reaching out the NYC NAMI chapter? Maybe they can put in touch with another resource?

  2. #2 Jeff Knapp
    May 28, 2008

    Hi Grrl.

    Boy, it seems like I never comment on your blog unless it is personal stuff (though I do read it regularly).

    My fiancé is also being taken off of Seroquel as well and is having similar sleep issues though, now it is getting better however. I have been through psych med withdrawals myself when I switched from MAOIs to SSRIs myself. it was quite awful. It took me about six weeks to complete the transition enough to be feeling well enough to function fairly normally. It is not fun.

    What amazes me about this is the very well known dangers of going cold turkey off of antidepressants and anti-psychotics – a serious rebound effect that can lead to deep depression and even suicide. This is really not good and I am astounded at the hospital for not taking this into consideration.

    I understand all too well about feeling ashamed because you cannot function “normally” like “other people” can. It comes from a serious ignorance on most people’s part about the debilitating effects of neurological disorders such as yours and mine and my fiancé’s and how you are made to feel when you do not live up to their expectations. The fact is, there is nothing to be ashamed of. It is who you are and there is no value judgment applicable. Having a neurological disorder no more makes one a lesser person than having one less toe does.

    If there is any shame to be felt, it is they way we take care of people with neurological disorders and mental illnesses in this country. It is appalling, shameful, disgusting. Even for those who have good, full medical coverage, getting proper mental health care is a challenge as most policies exclude or severely limit the amount of mental health care in the policies. For those of us without any sort of health care, it is plain non-existent. How shameful is that?

    Hang in there. Be strong as best as you can. Remember, you have many friends out there in the blogosphere and in the real world who will help you if you reach out to them as I think you are doing here.

  3. #3 Bob O'H
    May 29, 2008

    Whenever you post about your medical travails, I fell like I want to get angry about the US health system. Mental health is a difficult issue anywhere, but in a country that doesn’t look after its most vulnerable citizens, well…

    I hope you can find some help (I googled NAMI, and they look like the sort of organisation that will be helpful).

    I should get my arse into gear about accommodation. I’ll also try and get some advice about birding around London. I managed to regain contact with a birder friend from London, and she now works for the RSPB. So you should get some good advice from her.

  4. #4 themadlolscientist
    May 29, 2008

    Greetz from another Beeper!

    I can surely purely relate. I’ve run out of meds a few times when I couldn’t afford them, and it’s a hell no one should have to go through.

    A lot of people – even a lot of the psychiatrists who prescribe the meds – don’t seem terribly aware of the fact that antidepressant withdrawal can mess you up physically as well. One day without my Effexor and I’m cranky and weepy, but two days and my blood pressure is through the roof. One time it was up over 170/110, and my doc was on the edge of sending me to the ER. He called my regular doc, who said in effect “Tell her to get her ass over here NOW!” and gave me some med samples and a prescription which straightened that out more or less.

    I don’t currently have any medical insurance or any income to speak of. Fortunately a local health care access organization was able to get me hooked up with the prescription assistance programs of the companies that make my meds, and they send me 90 days’ worth at a time for free. I have to pick them up at my doc’s office, but that’s no biggie.

    I don’t know if you’ve tried the PAPs, but they’re worth checking out if you haven’t. No one should have to go through ran-out-of-meds hell.

  5. #5 JPS
    June 1, 2008

    Of the various meds I have taken and gone off (risperidol, zyprexa, lexapro, celexa and serzone) the only one I had withdrawal problems with was serzone Serzone was taken off the market a few years back.

    I was taking serzone for depression. At the time I was not completely aware that I was bipolar. I had a drastic mood shift if I didn’t take it even for one day. My roomate would notice how angry and hostile I was and would ask if I had taken my meds. I realized I hadn’t. I would then take the serzone and my mood would improve very quickly.

    When I realized that I was BP I stopped taking the serezone cold turkey and then I would go back on because of the withdrawals. It was rough for a few weeks. After this I did some research and found that many psychotropic meds need to be stopped gradually. Going cold turkey made it worse.

    GrrlScientist have you found a way to get your meds? If not and you have to go off them try to go off gradually.